Working to prevent and reduce the use of alcohol, tobacco and other drugs and moving Richland County towards a DRUG FREE community.

Vaping Injury (EVALI): What You Need To Know

By Taylor Smith

November 15, 2019

 

E-cigarette, or vaping, product use associated lung injury (EVALI) is the epidemic that has grown in intensity over the last few months. At first, the cause and associated risks were unclear but now the CDC has come out with more conclusive evidence. 

Outbreak

"As of November 13, 2019, 2,172* cases of e-cigarette, or vaping, product use associated lung injury (EVALI) have been reported to CDC from 49 states (all except Alaska), the District of Columbia, and 2 U.S. territories (Puerto Rico and U.S. Virgin Islands), and forty-two deaths have been confirmed in 24 states and the District of Columbia", via the CDC.

The CDC has identified that all patients have reported the use of an electronic vaping device and now have found that THC-related products obtained from non-regulated sources such as friends, family, and "street" dealers are most closely related to the outbreak. 

When the CDC took samples of the bronchoalveolar lavage (BAL) fluid in patients of EVALI, they found the common factor to be vitamin E acetate in ALL samples, THC and nicotine were found in more than 60% samples. 

"While it appears that vitamin E acetate is associated with EVALI, evidence is not yet sufficient to rule out contribution of other chemicals of concern to EVALI.  Many different substances and product sources are still under investigation, and it may be that there is more than one cause of this outbreak.", via the CDC.

What is Vitamin E Acetate?

Vitamin E is generally found naturally in avocado, mixed nuts, and fish. It's also commonly found in products like skin creams, serums, moisturizers, and everything in between. When applying these to your skin or ingesting them through food, vitamin E is not harmful. The harm occurs when vitamin E is inhaled into the lungs like what is occurring with EVALI patients. 

Symptoms of EVALI

Patients in this investigation have reported symptoms such as:

  • cough, shortness of breath, or chest pain
  • nausea, vomiting, abdominal pain, or diarrhea
  • fever, chills, or weight loss

Some symptoms developed over a few days, while others have reported that their symptoms developed over several weeks.

Steps to Take

The CDC recommends that you should not buy or use any THC containing vaping products from the street. The only way to assure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette, or vaping, products.

Remember that all tobacco products carry a risk and none have been identified as "safe", including vaping devices.

If you are looking to quit smoking, vaping is not an FDA recommended quit aid. If you want to quit smoking or vaping, please contact CACY via Facebook or call us at 419-774-5683. We have free sessions to help you reduce your nicotine use and start your quit journey.

We also have a variety of other resources available found here:

 Follow and share to get others up to date on the latest.

« Back to News